A new study, which was published in the Journal of Public Policy and Marketing says that consumers are not making good choices when it comes to taking two or more over-the-counter medications. While over-the-counter medications have the active ingredients listed on the box, people are actually taking two of the same medications a lot of the time, and this is leading to accidental overdoses.
Cold medications are a good example of this because most of them contain acetaminophen, so people are taking a liquid cough and cold medication and then also taking pill medications during the day that also contain acetaminophen. However, the bad part about this is that if someone is taking both types of medication every 4 to 6 hours, they will be getting over 5,000 milligrams of acetaminophen every day, and this is well above the recommended limit of acetaminophen.
For this study, participants were recruited who had both medical expertise and no medical expertise. They were then asked to read the packaged labels on two different over-the-counter medications, and then asked whether the medications contained the same ingredients. The participants also were asked to judge the various risks when it came to taking both medications at the same time. Both the group of participants with medical knowledge and the group without were able to determine whether the medications contained the same ingredients. However, only the participants who had medical knowledge were able to gauge the risks of taking both medications at the same time. This means that people who are not in the medical field or who don’t have medical knowledge very likely are not aware of the risks of taking two or more of the same types of medication at the same time.
The authors of the study suggest that the non-medical group, who are more like the average person, would tend to believe there is no danger or risks associated with over-the-counter medications. This is a belief that is dangerous because these people are then putting themselves at risk for overdosing on the nonprescription medications. The study author has suggested that there should be explicit warnings on the labels and there needs to be more public awareness about the dangers of mixing over-the-counter medications, especially if they have the same active ingredients. The authors say that it needs to be more clearly stated how even over-the-counter medications have risks, especially if people are double-dosing medications or using two of the same type of medications.
In terms of how the public could be better informed about this risk, there needs to be more education as far as knowing how much acetaminophen and other ingredients are in these products, and then the recommended doses of these ingredients per day needs to be clearly defined. The problem is that the acetaminophen dosage recommendation has changed over time, with medical experts now saying more than 1,500 milligrams per day is going into dangerous territory. Prescription medication like Vicodin also contains acetaminophen, so people are often times taking these types of medications with cold and cough medications when they are sick, and this is also increasing the risk of overdose.
Acetaminophen is one of the most dangerous ingredients out there on the market in over-the-counter medication due to too much causing liver damage or cardiac damage, but the public is not often aware of the real risks of simple products like Aspirin or Tylenol. The authors of the study suggest that more research needs to be done in order to understand why people are not able to realize the risks of these ingredients and do what is needed to help people understand that even over-the-counter medications have severe risks.